Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 71, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 21, 2018, 7:13 PM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2018, 7:13 PM EDT (23:13 UTC)
- Expired
- Aug 21, 2018, 10:38 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 85 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:35 PM EDT | FLASH FLOOD | 1 N Brockway, PA | WATER UP TO THE FIRST FLOOR. RESIDENTS EVACUATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
421
WGUS51 KPBZ 212313
FFWPBZ
PAC005-031-063-065-220515-
/O.NEW.KPBZ.FF.W.0071.180821T2313Z-180822T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
713 PM EDT TUE AUG 21 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
North central Indiana County in west central Pennsylvania...
Jefferson County in west central Pennsylvania...
East central Armstrong County in west central Pennsylvania...
Southeastern Clarion County in west central Pennsylvania...
* Until 115 AM EDT Wednesday.
* At 712 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 3 inches so far today.
ADDITIONAL RAINFALL...Up to 1 inch with locally higher amounts.
* Some locations that may experience flooding include...
Punxsutawney... Brookville...
Reynoldsville... Brockway...
New Bethlehem... Falls Creek...
Rural Valley... Dayton...
Summerville... Hawthorn...
Corsica... Plumville...
This includes Interstate 80 in Pennsylvania between mile markers 74
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4113 7880 4110 7880 4075 7911
4080 7944 4092 7935 4089 7946 4100 7950
4135 7892 4126 7874 4123 7874 4123 7871
4120 7871
$$2 follow-up statements
078
WGUS71 KPBZ 220007
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
807 PM EDT TUE AUG 21 2018
PAC005-031-063-065-220515-
/O.CON.KPBZ.FF.W.0071.000000T0000Z-180822T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Jefferson PA-Armstrong PA-Clarion PA-
807 PM EDT TUE AUG 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
NORTH CENTRAL INDIANA...JEFFERSON...EAST CENTRAL ARMSTRONG AND
SOUTHEASTERN CLARION COUNTIES...
At 755 PM EDT, radar continued to indicate a band of thunderstorms
producing very heavy rainfall with rates capable of resulting in
another inch of rain in a short period of time. This will likely
result in new areas of flooding in addition to worsening and
prolonging flooding already occuring across the warned area.
FLASH FLOODING... Occuring.
ESTIMATED RAINFALL... Up to 4 inches.
ADDITIONAL RAINFALL...Up to 1 inch with locally higher amounts
Some locations that may experience flooding include...
Punxsutawney... Brookville...
Reynoldsville... Brockway...
New Bethlehem... Falls Creek...
Rural Valley... Dayton...
Summerville... Hawthorn...
Corsica... Plumville...
This includes Interstate 80 in Pennsylvania between mile markers 74
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4113 7880 4110 7880 4075 7911
4080 7944 4092 7935 4089 7946 4100 7950
4135 7892 4126 7874 4123 7874 4123 7871
4120 7871
$$689
WGUS71 KPBZ 220238
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1038 PM EDT TUE AUG 21 2018
PAC005-031-063-065-220248-
/O.CAN.KPBZ.FF.W.0071.000000T0000Z-180822T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Jefferson PA-Armstrong PA-Clarion PA-
1038 PM EDT TUE AUG 21 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL INDIANA...JEFFERSON...
EAST CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES IS
CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4120 7877 4113 7880 4110 7880 4075 7911
4080 7944 4092 7935 4089 7946 4100 7950
4135 7892 4126 7874 4123 7874 4123 7871
4120 7871
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:11 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 21, 6:11 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 611 PM EDT Tue Aug 21 2018 .SYNOPSIS... A crossing cold front will bring showers and storms to the area through early this evening. A second disturbance will lead to light showers tomorrow before high pressure builds into the region late in the week. && .NEAR TERM /THROUGH WEDNESDAY/... Showers and scattered thunderstorms should continue this evening as a cold front crosses the region. Waning instability and shear has decreased the severe weather potential across the area, and the severe thunderstorm watch has been cancelled. The cold front will advance thru the forecast area overnight, but moisture will lag behind, setting up the chance for the development of cold-advection showers on Wed as low-level lapse rates steepen. With sustained cloud cover and episodic showers, temperature will struggle to climb into the 70s on Wed. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... As high pressure builds Wed night and Thu, moisture will erode and rain chances evaporate. Amid this building high pressure, general sun is expected, but temperature will reach only into the mid 70s on Thu. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Temperature will recover toward seasonal average by the weekend as a flat upper ridge builds nwd slowly. But an active belt of stronger mid-level flow nwd of the ridge will be found in the Ohio Valley, which could promote active weather Sat/Sun/Mon pending any shortwave troughs embedded in that flow. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Vigorous convection generally has shifted ewd from the terminals, but additional showers and storms linger in ern OH. Storms will move into an environment with modestly-higher instability, and would produce heavy rain and gusty wind if they affect any terminals, but the coverage of these storms will diminish with time. A cold front will cross the region overnight, shifting wind to nwly and increasing coverage of stratocu as moisture lingers amid steepening low-level lapse rates. As a disturbance approaches, broad coverage of showers is expected to develop by mid-day Wed, and could pose MVFR restrictions. Outlook... High pressure will build Wed night thru Fri, with no restrictions anticipated. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 21, 6:12 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 612 PM EDT Tue Aug 21 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-222215- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 612 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 2:06 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
206 PM EDT TUE AUG 21 2018
MDZ001-PAZ076-WVZ512>514-211845-
Garrett-Fayette Ridges-Eastern Preston-Eastern Tucker-Western Tucker-
206 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT GARRETT...SOUTHEASTERN FAYETTE...CENTRAL TUCKER AND
SOUTHEASTERN PRESTON COUNTIES...
At 206 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ursina to near Hendricks. Movement
was northeast at 30 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Mountain Lake Park... Oakland...
Davis... Thomas...
Bittinger... Grantsville...
Loch Lynn Heights... Friendsville...
Deer Park... Accident...
Hendricks... Elk Garden...
This includes Interstate 68 in Maryland between mile markers 3 and
27.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 3901 7966 3977 7939 3979 7936 3979 7935
3972 7939 3972 7899 3943 7911 3939 7916
3936 7926 3930 7929 3930 7933 3921 7949
3919 7949 3918 7947 3921 7931 3919 7929
3909 7935 3908 7933 3907 7935 3899 7960
TIME...MOT...LOC 1806Z 223DEG 25KT 3976 7936 3909 7959
CLSpecial weather statement, Aug 21, 2:13 PM EDT, 5 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
213 PM EDT TUE AUG 21 2018
PAZ015-022-211845-
Armstrong-Clarion-
213 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...
At 212 PM EDT, a strong thunderstorm was located near Kittanning,
moving northeast at 30 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Kittanning... New Bethlehem...
West Kittanning... West Hills...
Hawthorn... Applewold...
Templeton... Distant...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4080 7951 4088 7964 4111 7940 4101 7921
4099 7921
TIME...MOT...LOC 1812Z 226DEG 27KT 4088 7954
CLSpecial weather statement, Aug 21, 4:04 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
404 PM EDT TUE AUG 21 2018
PAZ016-212030-
Jefferson-
404 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...
At 404 PM EDT, a strong thunderstorm was located near Reynoldsville,
or near DuBois, moving northeast at 35 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Reynoldsville... Brockway...
Sykesville... Falls Creek...
This includes Interstate 80 in Pennsylvania between mile markers 83
and 96.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4120 7877 4113 7880 4105 7881 4102 7888
4117 7902 4130 7881 4126 7874 4123 7874
4123 7871 4120 7871
TIME...MOT...LOC 2004Z 226DEG 30KT 4114 7887
07Local storm report, Aug 21, 4:43 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 1 E BROOKVILLE 41.16N 79.07W
08/21/2018 JEFFERSON PA 911 CALL CENTER
ROADWAY FLOODED AT RICHARDS ST AND MELBA LN
0400 PM FLOOD 3 NW REYNOLDSVILLE 41.12N 78.94W
08/21/2018 JEFFERSON PA 911 CALL CENTER
ROADWAY FLOODING ALONG RT 322 BETWEEN REYNOLDSVILLE AND
BROOKVILLE
0410 PM TSTM WND DMG 3 SSE BROCKWAY 41.20N 78.78W
08/21/2018 JEFFERSON PA 911 CALL CENTER
TREES AND LINES DOWN ALONG RT 219 AT HARVEYS RUN RD
0427 PM FLOOD 4 NW FALLS CREEK 41.18N 78.86W
08/21/2018 JEFFERSON PA 911 CALL CENTER
FLOODED ROAD AT AIRPORT RD AND STEVENSON HILL RD
0430 PM FLOOD 1 N REYNOLDSVILLE 41.11N 78.89W
08/21/2018 JEFFERSON PA 911 CALL CENTER
ROUTE 950 FLOODED NEAR VO TECH RD.
0430 PM FLOOD 1 SSE BROCKWAY 41.23N 78.78W
08/21/2018 JEFFERSON PA 911 CALL CENTER
RTE 219 FLOODED
&&
EVENT NUMBER PBZ1803389
EVENT NUMBER PBZ1803390
EVENT NUMBER PBZ1803391
EVENT NUMBER PBZ1803392
EVENT NUMBER PBZ1803393
EVENT NUMBER PBZ1803394
KRAMARLocal storm report, Aug 21, 5:21 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG 1 ENE LANES MILLS 41.22N 78.76W
08/21/2018 JEFFERSON PA 911 CALL CENTER
SEVERAL TREES DOWN ALONG FERMANTOWN ROAD NEAR
RATTLESNAKE ROAD.
&&
EVENT NUMBER PBZ1803395
KRAMARSpecial weather statement, Aug 21, 5:29 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
529 PM EDT TUE AUG 21 2018
PAZ014-015-020-022-212200-
Armstrong-Butler-Clarion-Beaver-
529 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT THE AREA...
At 529 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Shanor-Northvue to 7 miles north of
Evans City to near Zelienople to near New Brighton. Movement was
northeast at 25 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Butler... Homeacre-Lyndora...
New Brighton... Shanor-Northvue...
Meridian... Zelienople...
Meadowood... Oak Hills...
Evans City... Nixon...
Prospect... Chicora...
This includes the following highways...
Pennsylvania Turnpike between mile markers 18 and 23.
Interstate 79 in Pennsylvania between mile markers 83 and 94.
LAT...LON 4118 7955 4107 7961 4105 7963 4076 7988
4071 8032 4081 8021 4083 8018 4097 8004
TIME...MOT...LOC 2129Z 240DEG 24KT 4093 8003 4087 8011 4085 8013 4074
8026
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:42 PM EDT | Special Weather Statement | PBZ | Westmoreland | 33 min |
| Aug 21, 1:52 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 38 min |
| Aug 21, 2:13 PM EDT | Special Weather Statement | PBZ | Armstrong | 32 min |
| Aug 21, 2:35 PM EDT | Tornado Warning | PBZ | Armstrong, Clarion, Jefferson | 25 min |
| Aug 21, 3:11 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 34 min |
| Aug 21, 3:30 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Aug 21, 3:42 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Aug 21, 4:04 PM EDT | Special Weather Statement | PBZ | Jefferson | 26 min |
| Aug 21, 5:29 PM EDT | Special Weather Statement | PBZ | Butler | 31 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.